Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 37, NWS Hanford, CA

September 9, 2017Kern County, California

NWS Hanford, CA issued this flash flood warning at Sep 9, 2017, 3:42 PM PDT for Kern County, California. It was in force for 93 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2017, 3:42 PM PDT (22:42 UTC)
Expired
Sep 9, 2017, 5:15 PM PDT
In force
93 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 56 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 4:00 PM PDTFLASH FLOOD7 Sw Ridgecrest, CACHP REPORT OF FLASH FLOODING ON SOUTH BROWN ROAD BETWEEN WIKNICH ROAD AND STATE ROUTE 395 SOUTH OF INYOKERN. ROAD WAS CLOSED DUE TO THE FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

200 
WGUS56 KHNX 092242
FFWHNX
CAC029-100015-
/O.NEW.KHNX.FF.W.0037.170909T2242Z-170910T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
342 PM PDT SAT SEP 9 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Eastern Kern County in central California...

* Until 515 PM PDT

* At 341 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Inyokern and China Lake Acres. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3549 11772 3550 11785 3569 11785 3569 11770

$$

Riley
2 follow-up statements
379 
WGUS76 KHNX 092320
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
420 PM PDT SAT SEP 9 2017

CAC029-100015-
/O.CON.KHNX.FF.W.0037.000000T0000Z-170910T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
420 PM PDT SAT SEP 9 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
EASTERN KERN COUNTY...

At 419 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin 
shortly. Nearly one and a half inches of rain has already fallen 
near Inyokern according to local observations.

Some locations that will experience flooding include...
Inyokern and China Lake Acres. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3569 11785 3569 11770 3549 11773 3550 11785

$$

Riley
861 
WGUS76 KHNX 100013
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
513 PM PDT SAT SEP 9 2017

CAC029-100021-
/O.EXP.KHNX.FF.W.0037.000000T0000Z-170910T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
513 PM PDT SAT SEP 9 2017

...THE FLASH FLOOD WARNING FOR EASTERN KERN COUNTY WILL EXPIRE AT 515
PM PDT...

Flooding is still possible. Please continue to heed any remaining 
road closures. 

LAT...LON 3569 11785 3569 11770 3549 11773 3550 11785

$$

CB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:10 PM PDT, 32 minutes earlier.

Area forecast discussion, Sep 9, 3:10 PM PDT, 32 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
310 PM PDT Sat Sep 9 2017

.SYNOPSIS...
An upper level low pressure system off the central California
coast will be nearly stationary this weekend through the middle
of next week. Increased southerly flow will bring tropical
moisture northward across the region Sunday and Monday with
increased chances of showers and thunderstorms. Low will move
inland on Wednesday.

&&

.DISCUSSION...
Cut-off low off the west coast making today's forecast a bit more
challenging while raising the threat of monsoonal convection.
Current position of the low just southwest of Monterey is keeping
the flow aloft over the district under a slight southwesterly
component. This direction in the flow is placing the bulk of
today's monsoonal moisture surge over the Colorado River Valley
– where convection is already occurring. Satellite Precip-Water
imagery is showing the plume of moisture extending from Yuma, AZ
through Las Vegas, as the gradient of drier air extends toward the
Kern County Desert. Upper air observations from this morning
(1200 UTC) show the desert southwest locations reporting precip-
water values at or near their climo max values. Therefore, while
models do show significant instability over the Central California
Interior, the best values currently reside over the Desert
Southwest where the plume of moisture is also located. Yet, with
monsoonal moisture surging northward, afternoon convection can not
be ruled out as any little piece of energy rotating around the
closed low can fire-up a thunderstorm over the mountains.

Later tonight, models showing high confidence in shifting the low
southward to a position about 300 miles west of San Diego. This
change in the position of the low's center will shift the flow
aloft to a more southerly to southeasterly direction. In addition,
possible difluent flow over the district late tonight and Sunday
may help support better precipitation efficiency during the heavy
precipitation event. Therefore, will maintain the Flash Flood
Watch for Sunday and Sunday Night across the Kern County Mountains
and Desert. Once the flow turns more southeasterly, precip-water
values of over one inch will surge toward Central California.
Along with pieces of vort max energy rotating around the closed
low and some orographic effects could provide for heavy rain in a
flash flood prone areas.

After dropping toward Southern California, the cut-off low begins
lifting northward back to the Monterey area early next week.
While confidence in this solution decreases, model consensus does
lean toward this possibility. While not eliminating the threat of
thunderstorms, the threat will become more isolated toward mid-
week. Therefore, by mid-week, models still progging the closed low
being caught-up in the digging trof that will push into the
Pacific Northwest by Wednesday night. With confidence levels at
around the medium level on a low passage by mid-week, will
maintain the threat of precipitation through at least Wednesday.
By Thursday, the cut-off low finally leave the region as a
disturbance moves into the Pacific Northwest/Inter-mountain region
and turns to flow over Central California to an onshore (westerly
to northwesterly) direction. Cooling that will be felt early in
the week as the low pushes through will be re-enforced once the
onshore flow kicks-in. At that point, the threat of convection
will finally diminish through the end of the forecast period. Weak
ridge next weekend allow slow down the cooling trend, but another
trof in the long term progs may prevent any big warm-up beyond
day seven.

&&

.AVIATION...
Areas of smoke from wildfires will continue to produce MVFR
visibility over the southern Sierra Nevada and adjacent foothills.
Scattered thunderstorms in the afternoon over the Southern Sierra
Nevada producing local mountain obscurations through 04Z Sun.
Otherwise, VFR conditions can be expected over the Central CA
Interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
Please see SFOAQAHNX for an Air Quality Alert.

On Saturday September 9 2017...Unhealthy for sensitive groups in
Kern County. Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flash Flood Watch from Sunday morning through late Sunday night
for the Kern County Mountains and Southeastern Kern County Desert
/CAZ095-099/.

&&

public...Molina
avn/fw...Riley/BSO
synopsis...Molina

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:38 PM PDTSpecial Weather StatementHNX52 min
Sep 8, 5:52 PM PDTSpecial Weather StatementHNXTulare38 min
Sep 9, 4:29 PM PDTFlash Flood WarningHNXKern91 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.